California, 2010

Damaging Wind in California, July 15, 2010

July 15, 2010 · NWS VEF · 1 event in 1 county or zone

Monsoon moisture fueled isolated thunderstorms over the southern Mojave Desert. One storm did minor damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

Monsoon moisture fueled isolated thunderstorms over the southern Mojave Desert. One storm did minor damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Jul 15, 2:26 PM PST, 14 minutes earlier.

Area forecast discussion, Jul 15, 2:26 PM PST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
326 PM PDT THU JUL 15 2010

.SYNOPSIS...VERY HOT TEMPERATURES WILL CONTINUE THROUGH THE
WEEKEND...AND LIMITED MOISTURE WILL FUEL ISOLATED THUNDERSTORMS
MAINLY OVER THE MOUNTAINS EACH AFTERNOON AND EVENING. TEMPERATURES
WILL DROP A FEW DEGREES DURING THE FIRST HALF OF NEXT WEEK.
&&

.SHORT TERM...QUITE AN INTERESTING DAY AS WE DEAL WITH HIGH HEAT IN
MOST OF OUR LOWER ELEVATIONS AND SLOW MOVING THUNDERSTORMS IN THE
MORONGO BASIN AREA COURTESY OF THE CIRCULATION PASSING BY TO THE
SOUTH. TEMPERATURES ARE FLIRTING WITH EXCESSIVE HEAT CRITERIA
TODAY...AND UPGRADED THE WATCH FOR FRIDAY AND SATURDAY TO A WARNING.
THERE IS SOME CONCERN THAT INCREASING MOISTURE MAY PUT THE BRAKES ON
THE ACTUAL TEMPERATURE AND KEEP US A DEGREE OR TWO BELOW THE
OFFICIAL WARNING CRITERIA...BUT IF THIS OCCURS...HUMIDITY WOULD BE
UNUSUALLY HIGH FOR THE DESERT...WHICH WOULD MAKE IT MORE
UNCOMFORTABLE/DANGEROUS ANYWAY...SO INVOKED FORECASTER DISCRETION.
ALSO ISSUED AN EXCESSIVE HEAT WATCH FOR SUNDAY AS THE DANGEROUS
CONDITIONS COULD PERSIST THROUGH THEN. THUNDERSTORM COVERAGE SHOULD
REMAIN ISOLATED EACH AFTERNOON AND EVENING...BUT LOCALLY HEAVY RAIN
WILL BE A THREAT AS WE GET UNDER THE RIDGE AXIS AND STEERING FLOW
GOES NEARLY TO ZERO.

.LONG TERM...THE UPPER HIGH BEGINS ITS EASTWARD TRANSITION SUNDAY
BUT IMPACTS WILL BE SMALL INITIALLY. TEMPERATURES ARE STILL EXPECTED
TO BE NEAR EXCESSIVE HEAT CRITERIA AND THERE SHOULD STILL BE A
CHANCE FOR THUNDERSTORM ACTIVITY MAINLY OVER MOHAVE COUNTY WITH AN
INCH OF PRECIPITABLE WATER FORECAST IN THAT AREA. AN UPPER TROUGH
ALONG THE WEST COAST IS FORECAST TO INCREASINGLY INFLUENCE THE AREA
WEATHER THROUGH NEXT WEEK AS IT EVENTUALLY PUSHES MOISTURE EAST OF
THE AREA AND THUS REDUCES...IF NOT ENDS...CHANCES FOR THUNDERSTORMS.
IT WILL ALSO SERVE TO LOWER TEMPERATURES BACK CLOSER TO NORMAL
LEVELS. THE ORIENTATION AND LOCATION OF THE TROUGH WILL BRING A DEEP
SOUTHWESTERLY FLOW TO THE AREA AND DEEP MIXING WITHIN THE BOUNDARY
LAYER. THIS COULD INCREASE FIRE WEATHER CONCERNS AS THE GUSTY
SURFACE WINDS COMBINE WITH LOW HUMIDITY VALUES.
&&

.AVIATION...FOR MCCARRAN...LIGHT WINDS WILL CONTINUE THROUGH FRIDAY
WITH AFTERNOON WIND DIRECTION GENERALLY RANGING FROM THE NORTHEAST
TO SOUTHEAST WITH SPEEDS UNDER 8 KTS AND NIGHT TIME WINDS FROM THE
SOUTHWEST AROUND 10 KTS. FEW TO SCT CU THIS AFTERNOON WITH AN
INCREASE IN MID AND HIGH CLOUDS EXPECTED OVERNIGHT. TEMPERATURES
WILL EXCEED 110 THROUGH THE WEEKEND.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...WINDS WILL BE FOR THE MOST PART UNDER 10 KNOTS AND
FOLLOW LOCAL DIURNAL PATTERNS THROUGH FRIDAY EXCEPT IN AND NEAR
THUNDERSTORM ACTIVITY WHERE GUSTY CONDITIONS ARE POSSIBLE. FEW TO
SCT CU EACH AFTERNOON WITH AN INCREASE IN MID AND HIGH LEVEL CLOUDS
TONIGHT FROM STORMS SOUTH AND EAST OF THE REGION. ISOLATED STORMS
ARE POSSIBLE THROUGH THIS EVENING BUT MAINLY SOUTH OF A LINE FROM
DAGGETT-PEACH SPRINGS. VERY HOT TEMPERATURES ARE EXPECTED THROUGH
THE WEEKEND.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...EXCESSIVE HEAT WARNING FROM NOON FRIDAY TO 9 PM PDT SATURDAY
     FOR NVZ016-017-020>022.
     EXCESSIVE HEAT WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY
     EVENING FOR NVZ016-017-020>022.
AZ...EXCESSIVE HEAT WARNING FROM NOON FRIDAY TO 9 PM MST SATURDAY
     FOR AZZ002-003-036.
     EXCESSIVE HEAT WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY
     EVENING FOR AZZ002-003-036.
CA...EXCESSIVE HEAT WARNING FROM NOON FRIDAY TO 9 PM PDT SATURDAY
     FOR CAZ520-522>527.
     EXCESSIVE HEAT WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY
     EVENING FOR CAZ522>527.
&&

MORGAN/SALMEN

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 15, 1:46 PM PST, 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
246 PM PDT THU JUL 15 2010

AZZ002-003-036-CAZ522>527-NVZ016-017-020>022-160700-
LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-DEATH VALLEY NATIONAL PARK-
WESTERN MOJAVE DESERT-EASTERN MOJAVE DESERT-MORONGO BASIN-
CADIZ BASIN-SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY-
246 PM PDT THU JUL 15 2010 /246 PM MST THU JUL 15 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

VERY HOT TEMPERATURES THIS AFTERNOON WILL FUEL A FEW THUNDERSTORMS
MAINLY SOUTH OF INTERSTATE 40. LOCALLY HEAVY RAIN AND GUSTY WINDS
WILL BE POSSIBLE BEFORE THE STORMS DISSIPATE LATER THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN EXCESSIVE HEAT WARNING IS IN EFFECT FRIDAY AND SATURDAY FOR
DANGEROUSLY HOT TEMPERATURES. AN EXCESSIVE HEAT WATCH HAS ALSO
BEEN ISSUED FOR SUNDAY AS DANGEROUSLY HOT TEMPERATURES COULD
PERSIST. TEMPERATURES ARE EXPECTED TO DROP A FEW DEGREES MONDAY
THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.

CAZ520-160700-
OWENS VALLEY-
246 PM PDT THU JUL 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

VERY HOT TEMPERATURES WILL CONTINUE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN EXCESSIVE HEAT WARNING IS IN EFFECT FRIDAY AND SATURDAY FOR
DANGEROUSLY HOT TEMPERATURES. TEMPERATURES ARE EXPECTED TO DROP A
FEW DEGREES SUNDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.

AZZ001-CAZ519-521-NVZ014-015-018-019-160700-
NORTHWEST PLATEAU-EASTERN SIERRA SLOPES-
WHITE MOUNTAINS OF INYO COUNTY-ESMERALDA AND CENTRAL NYE COUNTY-
LINCOLN COUNTY-SHEEP RANGE-SPRING MOUNTAINS-
246 PM PDT THU JUL 15 2010 /246 PM MST THU JUL 15 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HOT TEMPERATURES WILL CONTINUE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

VERY HOT TEMPERATURES WILL CONTINUE FRIDAY THROUGH SUNDAY BEFORE
DROPPING A FEW DEGREES MONDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.

MORGAN

The radar

The Santa Ana Mts radar (KSOX), 151 km away, was scanning. The volume nearest the first event began at 22:39 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, San Bernardino

When
July 15, 2:40 PM PST to 2:45 PM PST
Where
San Bernardino County, 3.75 mi N of Twenty Nine Palms
Measured
42 kt (48 mph) measured gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
34.184, -116.058

A large tree was blown down in Twentynine Palms. Two wind sensors in the area recorded gusts of 47 and 48 mph around the same time.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2010Every state in 2010This day in weather historyWarnings in California, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 238340.